Alert archive / Wyoming / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 101, NWS Cheyenne, WY

September 2, 1999Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 2, 1999, 3:13 PM MDT for Niobrara County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 1999, 3:13 PM MDT (21:13 UTC)
Expired
Sep 2, 1999, 4:00 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Niobrara County, WY

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 1999-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 1999-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCYS 022114 RRA
SVRCYS
WYC027-022200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
313 PM MDT THU SEP 2 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NIOBRARA COUNTY IN EASTERN WYOMING

* UNTIL 400 PM MDT

* AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTHWEST OF LUSK... MOVING EAST AT 20
 ~ MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER OPEN COUNTRY.

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

STARK

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:49 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 2, 1:49 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
149 PM MDT THU SEP 2 1999

TODAY'S FORECAST VERY SIMILAR TO YESTERDAY. STALLED FRONTAL
BOUNDARY ACROSS WY. STORMS DEVELOPED TO THE WEST OF CYS AND REPORTS
AT THIS TIME ARE OF HEAVY RAIN NO HAIL.  ALOFT LONG WAVE TROF TO
THE WEST GIVING STRONG SW FLOW TO THE CWA.  EMBEDDED SHORT WAVES
WILL KICK OFF CONVECTIVE.  AS USUAL TIMING OF WAVE ACROSS THE AREA
WILL BE PROBLEM.  MONSOONAL FLOW NOT AS STRONG TODAY BUT DEW POINTS
STILL IN THE 60S IN ERN CWA. UPPER FEATURES SIMILAR ON ALL THE
MODELS BUT NGM MOVES SFC LOW MORE QUICKLY TO THE EAST THAN ETA/AVN.
THE RESULT IS NGM COMES AROUND TO A W/NW FLOW AND CUTS OFF THE
PRECIP WHILE ETA/AVN ARE SLOWER AND THIS KEEPS THE CWA IN MORE
UPSLOPE FLOW AND HENCE RAIN AND CLOUDS PERSIST INTO THE WEEKEND.
PREFER THE ETA/AVN SO WILL KEEP WITH THE ATYPICAL WET PATTERN
THROUGH SATURDAY. UPPER TROF PASSES AREA BY SUNDAY SO WILL PROBABLY
GO DRY IN THE .EXTENDED.

.CYS...
WY...NONE.
NE...NONE.

GRIFFITH

In the hours before

Special weather statement, Sep 2, 10:10 AM MDT, 5 hours 3 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-022300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1010 AM MDT THU SEP 2 1999

THE SEVERE WEATHER POTENTIAL IN SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA PANHANDLE IS MODERATE TODAY.

THE WEATHER PATTERN OVER SOUTHEAST WYOMING AND THE NEBRASKA
PANHANDLE IS SIMILIAR TO WHAT IT WAS ON WEDNESDAY. A TROUGH
CONTINUES TO BE LOCATED IN THE WESTERN UNITETD STATES GIVING AN
UPPER LEVEL SOUTHWEST FLOW.  EMBEDDED IN THE FLOW ARE SHORT WAVES
ONE OF WHICH IS FORECAST TO MOVE ACROSS THE AREA DURING THE LATE
AFTERNOON AND EVENING HOURS.  THE DYNAMICS ARE IN PLACE TO SUGGEST
THE POTENTIAL AGAIN TODAY FOR SEVERE WEATHER.

THE BEST CHANCE FOR SEVERE WEATHER WILL BE AFTER 2 PM AND EAST OF
THE LARAMIE RANGE.  STORMS SHOULD DEVELOP OVER THE MOUNTAINS AND
FIRST MOVE INTO SOUTHEAST WYOMING AND THEN INTO THE PANHANDLE BY
EARLY EVENING.

THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS BUT AN ISOLATED TORNADO CANNOT BE RULED OUT OF THE QUESTIOIN.

SPOTTER ACTIVATION MOST LIKELY WILL BE NEEDED LATER THIS AFTERNOON
AND THIS EVENING.

GRIFFITH

WCJIN-WYSE-WYNE
Special weather statement, Sep 2, 10:10 AM MDT, 5 hours 3 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-022300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1010 AM MDT THU SEP 2 1999

THE SEVERE WEATHER POTENTIAL IN SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA PANHANDLE IS MODERATE TODAY.

THE WEATHER PATTERN OVER SOUTHEAST WYOMING AND THE NEBRASKA
PANHANDLE IS SIMILIAR TO WHAT IT WAS ON WEDNESDAY. A TROUGH
CONTINUES TO BE LOCATED IN THE WESTERN UNITETD STATES GIVING AN
UPPER LEVEL SOUTHWEST FLOW.  EMBEDDED IN THE FLOW ARE SHORT WAVES
ONE OF WHICH IS FORECAST TO MOVE ACROSS THE AREA DURING THE LATE
AFTERNOON AND EVENING HOURS.  THE DYNAMICS ARE IN PLACE TO SUGGEST
THE POTENTIAL AGAIN TODAY FOR SEVERE WEATHER.

THE BEST CHANCE FOR SEVERE WEATHER WILL BE AFTER 2 PM AND EAST OF
THE LARAMIE RANGE.  STORMS SHOULD DEVELOP OVER THE MOUNTAINS AND
FIRST MOVE INTO SOUTHEAST WYOMING AND THEN INTO THE PANHANDLE BY
EARLY EVENING.

THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS BUT AN ISOLATED TORNADO CANNOT BE RULED OUT OF THE QUESTIOIN.

SPOTTER ACTIVATION MOST LIKELY WILL BE NEEDED LATER THIS AFTERNOON
AND THIS EVENING.

GRIFFITH

WCJIN-WYSE-WYNE

Nearby

Severe Thunderstorm Warnings in Wyoming, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.